Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 398, NWS Midland/Odessa, TX

June 17, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 2007, 6:29 PM MDT for Eddy County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2007, 6:29 PM MDT (00:29 UTC)
Expired
Jun 17, 2007, 7:30 PM MDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 180032
SVRMAF
NMC015-180130-
/O.NEW.KMAF.SV.W.0398.070618T0029Z-070618T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM MDT SUN JUN 17 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 730 PM MDT

* AT 626 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED
  TO MONITOR A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING 
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18 MILES EAST 
  OF CARLSBAD...MOVING EAST AT 20 MPH.  THIS STORM HAS A HISTORY OF
  PRODUCING PENNY SIZED HAIL AS IT MOVED SOUTH OF CARLSBAD.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  US HIGHWAY 62/180...
  NM STATE HIGHWAY 31...
  EASTERN EDDY COUNTY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3272 10383 3229 10384 3220 10390 3232 10421
      3267 10401

$$


13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:57 PM MDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jun 17, 12:57 PM MDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT SUN JUN 17 2007

.SHORT TERM...
CUTOFF LOW CONTINUED TO SPIN OVER NORTH CENTRAL TEXAS...BUT WAS
SLOWLY MOVING EASTWARD ACCORDING TO WATER VAPOR IMAGERY.
MEANWHILE...A PLUME OF MID AND UPPER LEVEL MOISTURE WAS ENTRAPPED
UNDER A BUILDING UPPER LEVEL RIDGE OVER NEW MEXICO. A LOW LEVEL
THETA E AXIS EXTENDED NORTH/SOUTH ALONG...AND WEST OF...THE HIGHER
TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS...MORE OR LESS
COLOCATED WITH A DEVELOPING SURFACE TROUGH.  THE REMNANTS OF THE
FRONTAL BOUNDARY APPEAR TO BE SITUATED FROM THE SURFACE TROUGH NEAR
THE GUADALUPE MOUNTAINS...SOUTHEASTWARD ACROSS THE STOCKTON
PLATEAU.

THINK WE WILL SEE A CONTINUATION OF THUNDERSTORM DEVELOPMENT ALONG
THE SURFACE TROUGH/THETA E AXIS...AND OLD FRONTAL BOUNDARY...THROUGH
THE REST OF THE AFTERNOON.  ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED...A STORM OR TWO COULD BRIEFLY PULSE UP AND PRODUCE
MARGINALLY SEVERE HAIL OR WIND...WITH LOCALLY HEAVY RAINFALL
POSSIBLE TOO.  THE THREAT OF THESE ISOLATED SEVERE STORMS...AND
HEAVY RAINFALL...LOOKS MOST LIKELY OVER SOUTHEAST NEW MEXICO...AND
OVER THE GUADALUPE AND DAVIS MOUNTAINS WHERE CAPE VALUES WILL BE THE
HIGHEST.  LACK OF APPRECIABLE SHEAR WILL LIMIT THE SEVERE THREAT
THOUGH.  A FEW STORMS COULD DEVELOP OVER THE EASTERN CWA...A LAST
PARTING SHOT FROM THE EXITING UPPER LOW...ESPECIALLY SINCE THE LLJ
WILL DEVELOP.  OTHERWISE...WIND SPEEDS WILL PROBABLY BE HIGHER THAN
THE LAST NIGHT OR TWO...SO HAVE KEPT THE HIGHER MIN TEMPERATURES
ALREADY IN THE FORECAST.

.LONG TERM...
UPPER LOW OVER NORTH CENTRAL TEXAS WILL MOVE EAST INTO ARKANSAS AND
LOUISIANA AS AN UPPER RIDGE BUILDS INTO THE WESTERN CWA MONDAY
AFTERNOON.  AS A RESULT...WARM DRY WEATHER CAN BE EXPECTED MONDAY
AND TUESDAY.  TEMPERATURES ARE EXPECTED TO REACH WELL INTO THE 90S
OVER MOST AREAS MONDAY AND TUESDAY AS A THERMAL RIDGE DEVELOPS OVER
THE WESTERN CWA IN RESPONSE TO THE RIDGE.  OVER SOUTHEAST NEW
MEXICO...THE UPPER TRANS PECOS AND THE BIG BEND REGION...HIGH
TEMPERATURES IN THE TRIPLE DIGITS CAN BE EXPECTED.

BY WEDNESDAY...THE RIDGE WILL WEAKEN SLIGHTLY IN RESPONSE TO AN
UPPER LEVEL TROUGH MOVING ACROSS THE NORTHERN PLAINS.  THE TROUGH
WILL SERVE TO PUSH A COLD FRONT INTO THE CWA WEDNESDAY COOLING
TEMPERATURES SLIGHTLY.  WEAK UPPER LEVEL DISTURBANCES MOVING AROUND
THE EASTERN EDGE OF THE HIGH WILL PRODUCE ISOLATED THUNDERSTORMS
OVER THE WESTERN AREAS WEDNESDAY.

A WEAK UPPER LEVEL LOW WILL MOVE SOUTH ACROSS WEST CENTRAL TEXAS
THURSDAY AND WILL PRODUCE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
OVER THE EASTERN SECTIONS THURSDAY AFTERNOON.  THE THUNDERSTORMS ARE
EXPECTED TO DECREASE OVER THE AREA BY EARLY FRIDAY AS THE LOW
CONTINUES TO MOVE SOUTH AWAY FROM THE CWA.  TEMPERATURES WILL BE ON
THE INCREASE AGAIN FRIDAY AS THE THERMAL RIDGE REDEVELOPS OVER
THE WESTERN CWA.  WARM DRY WEATHER IS EXPECTED OVER THE AREA NEXT
WEEKEND AS THE UPPER RIDGE CONTINUES OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  97  74  95  /  20  10  10  10
CARLSBAD NM                69 105  67 102  /  30  10  10  10
DRYDEN TX                  71  98  72  98  /  20  10  10  10
FORT STOCKTON TX           71 101  73 100  /  10  10  10  10
GUADALUPE PASS TX          67  98  70  94  /  20  10  10  10
HOBBS NM                   69 104  67 100  /  20  10  10  10
MARFA TX                   57  93  60  94  /  10  10  10  10
MIDLAND INTL AIRPORT TX    70  98  71  97  /  10  10  10  10
ODESSA TX                  73  99  74  98  /  10  10  10  10
WINK TX                    72 107  71 105  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/54
Hazardous weather outlook, Jun 17, 12:56 PM MDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CDT SUN JUN 17 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
156 PM CDT SUN JUN 17 2007 /1256 PM MDT SUN JUN 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED STORM OR TWO COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.  LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE WITH ANY OF THESE STRONGER STORMS.  SOUTHEAST NEW
MEXICO...AND THE GUADALUPE AND DAVIS MOUNTAINS STAND THE BEST CHANCE
OF SEEING ANY OF THESE ISOLATED STRONG STORMS.  THUNDERSTORMS
STRENGTH WILL DIMINISH AROUND SUNSET...OR SHORTLY THEREAFTER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 17, 1:37 PM MDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT SUN JUN 17 2007

TXZ075-172030-
PECOS-
237 PM CDT SUN JUN 17 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF LONGFELLOW AT
237 PM CDT...MOVING SOUTHEAST AT 5 MPH.  ANOTHER STRONG THUNDERSTORM
WAS LOCATED 27 MILES SOUTHWEST OF BAKERSFIELD...AND WAS MOVING
SOUTHEAST AT 5 MPH.  HEAVY RAINFALL AROUND ONE INCH PER HOUR WILL
BE POSSIBLE WITH THESE STORMS.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Jun 17, 2:28 PM MDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT SUN JUN 17 2007

TXZ074-081-172130-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
328 PM CDT SUN JUN 17 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 27 MILES EAST OF MARATHON AT 328 PM
CDT...MOVING SOUTH AT 5 MPH. THIS STORM WILL AFFECT MOTORISTS ON
U.S. HIGHWAY 90 BETWEEN MILE MARKERS 264 AND 274.

ANOTHER STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF ALPINE
AT 328 PM CDT. THIS STORM WAS NEARLY STATIONARY IN MOVEMENT AND WILL
AFFECT THE CITY OF ALPINE AS WELL AS MOTORISTS ON STATE HIGHWAY 118
NORTH OF ALPINE AND MOTORISTS ON U.S. HIGHWAY 90 FROM ALPINE EAST TO
THE INTERSECTION OF U.S. HIGHWAY 67.

THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...PEA TO
MARBLE SIZE HAIL...STRONG WIND GUSTS NEAR 50 MPH...AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 17, 3:48 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
448 PM CDT SUN JUN 17 2007

TXZ074-081-172245-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
448 PM CDT SUN JUN 17 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER MARATHON AT 448 PM
CDT...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL AFFECT THE CITY OF
MARATHON AS WELL AS MOTORISTS ON U.S. HIGHWAY 90 BETWEEN MILE
MARKERS 236 AND 250.

THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...PEA TO
MARBLE SIZE HAIL...STRONG WIND GUSTS NEAR 50 MPH...AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 17, 4:45 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT SUN JUN 17 2007

NMZ028-172345-
EDDY COUNTY PLAINS-
445 PM MDT SUN JUN 17 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF COTTONWOOD
ALONG US 285 AT 445 PM MDT...MOVING EAST AT 20 MPH.

HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.  THIS STORM IS VERY STRONG
AND COULD BECOME SEVERE AT ANY TIME.  THOSE IN THE PATH OF THIS STORM
SHOULD TAKE COVER AS IT APPROACHES.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

13
Local storm report, Jun 17, 6:15 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 S CARLSBAD            32.33N 104.24W
06/17/2007  E0.75 INCH       EDDY               NM   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY SIZED HAIL ON COLEMAN ROAD
            NEAR US HIGHWAY 62/180 SOUTH OF CARLSBAD.

&&

MUELLER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:53 PM MDTSevere Thunderstorm WarningMAFEddy, Lea67 min
Jun 17, 8:24 PM MDTSevere Thunderstorm WarningMAFLea66 min
Jun 17, 8:50 PM MDTFlash Flood WarningMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.